Alert archive / South Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 42, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 8, 2019, 7:52 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 9, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2019, 7:52 PM EDT (23:52 UTC)
- In effect from
- Oct 9, 2019, 6:00 AM EDT
- Expired
- Oct 9, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183 WHUS42 KILM 082352 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 752 PM EDT Tue Oct 8 2019 ...Strong North to South Longshore Current Wednesday... NCZ106-108-SCZ054-056-091000- /O.EXP.KILM.BH.S.0041.000000T0000Z-191009T0000Z/ /O.NEW.KILM.BH.S.0042.191009T1200Z-191010T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 752 PM EDT Tue Oct 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Wednesday morning through Wednesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From Wednesday morning through Wednesday evening. * SURF ZONE IMPACTS...Dangerously strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 8
2 follow-up statements
650 WHUS42 KILM 090850 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 450 AM EDT Wed Oct 9 2019 ...Strong North to South Longshore Current Wednesday... NCZ106-108-SCZ054-056-100000- /O.EXT.KILM.BH.S.0042.191009T1000Z-191010T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 450 AM EDT Wed Oct 9 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS..Dangerously strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
043 WHUS42 KILM 100004 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 804 PM EDT Wed Oct 9 2019 ...A Strong North to South Longshore Current Thursday... NCZ106-108-SCZ054-056-101000- /O.EXP.KILM.BH.S.0042.000000T0000Z-191010T0000Z/ /O.NEW.KILM.BH.S.0043.191010T1000Z-191010T2200Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 804 PM EDT Wed Oct 9 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY AFTERNOON... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Thursday through Thursday afternoon. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Thursday through Thursday afternoon. * SURF ZONE IMPACTS..Dangerously strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 8
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 8, 6:28 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 8, 6:28 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
628 PM EDT Tue Oct 8 2019
.SYNOPSIS...
Damp and cooler conditions can be expected overnight in wake
of a cold front, as high pressure builds in from the north.
The high will remain centered north of the area through the
week before dissipating on Saturday, as another moisture-
deprived cold front approaches late in the weekend.
&&
.UPDATE...
The 'clean IR' channel aboard GOES-16 shows the extent of low clouds
entrenched over the area all the way up to Virgina. Deepening low
pressure offshore will likely sustain, even reinforce this observed
coverage, so overcast to mostly cloudy in high odds overnight to
early Wednesday. Areas of light drizzle affecting Coastal and NE
interior Pender county, but remaining confined.
Forecast down-trends the -DZ and this looks good through early
evening. No significant changes were needed to the forecast for
this update.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
18Z surface analysis places the front just off the Carolina
coast, with one weak low about 250 miles southeast of CHS along
a surface trough, and another low offshore of Cape Hatteras.
They will track northeast and merge off the Mid- Atlantic coast
late Wednesday, and reinforce northerly flow below 10k ft
through the period. Overrunning may produce a few spits of light
rain across the Cape Fear region late this afternoon, but am
not expecting much more than that. A surface wedge will
strengthen over the interior Carolinas Wednesday and Wednesday
night as the low deepens off the DelMarVa peninsula. Stratus
clouds overnight should keep min temps clustered between
generally 60-64 degrees. May see a few breaks develop in the
clouds Wednesday, bumping temps to around normal for the
season...upper 70s. More stratus will be possible Wednesday
night, with lows in the mid/upper 50s, to around 60 at the
coast.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Strengthening coastal low off of the New England coast will
help dry high pressure build over our area on Thursday. Pressure
gradient will keep winds around 10-20 mph with a few higher
gusts. Upper level ridge will be weak, but the associated
subsidence will keep skies partly cloudy and allow for a few
peeks of sunshine. High to the north breaks down on Friday and
northerly winds will begin to weaken. However, the coastal low
will sit off of the coast of New England and dry aid advection
will continue into Friday, albeit much weaker than previous
days. This will keep temperatures at or just below normal.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday morning, an upper level trough over the upper midwest will
push a strong cold front across the central US. The upper low will
occlude as it remains mostly stationary over northern Minnesota and
Wisconsin. Across the Carolinas, southerly winds will develop
ahead of the front and temps and dew points will reach above
average with 850 temps supporting low to mid 80s across the
region. Front will push through on Sunday and given that the
occluding upper low will produce a more zonal pattern in the
wake of the front, look for temps to only drop a few degrees.
Precipitation as the front passes looks to be isolated with the
best chance for storms to be along the sea breeze on Sunday
afternoon. Behind the front, dry air advection will limit
precipitation chances on Monday. The axis of the upper trough
will swing through and a few showers are possible, especially
over the coastal waters and along the sea breeze. Otherwise,
expect little to no precip.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Synoptic pattern will remain in place through the forecast period.
Northerly winds tonight will keep fog at bay, however the coastal
terminals could see IFR stratus form around 08Z. Ceilings will be
slow to rise on Wednesday, with MVFR expected through the forecast
period.
Extended Outlook...Predominately VFR. Fog/stratus possible Wednesday
and Thursday mornings. Chance of rain on Sunday.
&&
.MARINE...
Sustained wind speeds firmly in a 15-20 knot range out of the
northeast this afternoon, with frequent gusts to 25 kt. Also seeing
8 ft seas reported at Frying Pan. Northeast winds will persist
through Wednesday night, with a relatively strong gradient through
Wednesday resulting from deepening low pressure off the Mid-
Atlantic. Seas within 20 nm of the coast will be composed of a NE
wind wave of 3-5 ft every 5 seconds, and a 4-6 ft easterly swell at
9-10 seconds. Small Craft Advisory remains in effect, and these
conditions are expected to continue through Wednesday. May fall
below advisory thresholds between Little River Inlet and Murrells
Inlet early in the day Wednesday, however.
High pressure will build into the Carolinas Thursday into
Friday. The northerly wind associated with the high pressure
will aid diminishing seas of 2-4 into Saturday. A weak cold
front will pass the area Sunday afternoon and we could see a few
showers and storms associated with this system, but expect any
precip to be isolated in coverage. During the early portion of
next week, we maintain a consistent moisture feed stretching
from the equatorial Pacific which will continue the threat for
showers and storms on Monday. Seas will maintain 2-3 feet
through much of the long term period with a consistent low-
energy, 1-2 feet, near 10-12 second swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for AMZ250-252-
256.
Small Craft Advisory until 8 AM EDT Wednesday for AMZ254.
&&
SYNOPSIS...ILM
UPDATE...8
NEAR TERM...CRM
SHORT TERM...21
LONG TERM...21
AVIATION...43 MARINE...21/CRMHazardous weather outlook, Oct 8, 3:11 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 311 PM EDT Tue Oct 8 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 091915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 311 PM EDT Tue Oct 8 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-056-091915- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 311 PM EDT Tue Oct 8 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. Beach Hazards Statement for Strong N to S longshore current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate rip current risk likely through Friday as a strong northeasterly swell develops following dissipating southeast swell. Also, a strong north to south longshore current expected to continue through Thursday due to strong northerly winds and NE swell. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-091915- Coastal Brunswick- 311 PM EDT Tue Oct 8 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate rip risk expected Wednesday before conditions improve into Thursday due to dissipating SE swell. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-256-091915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 PM EDT Tue Oct 8 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-091915- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- 311 PM EDT Tue Oct 8 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.